Oct 31, 2000
i was taking viracept,combivir, and sustiva. at the time my vl was 400,000 and my t-cells were 12. that was 4/99. since 8/99 my vl has been undetectable, and my t-cells are 200 since 8/00. my dr. and i decided to stop the viracept, to make my regiment easier. figuring my vl can remain undetectable on the remaining meds. my question is i go for bloodwork soon, and i'm wondering if i should be worried that my vl may rise? or if it does is that normal, and it will go back down? i really like this combo., no diahrea.
Response from Dr. Pavia
The idea your doctor proposed, starting with 4 drugs to make absolutely sure you get a good response and then dropping to 3 after a year is sometimes called "induction maintence" It is a very attractive idea that makes good sense, as long as when you drop down the regimen is strong enough. Combivir/Sustiva is likely to work very well for most people. The original studies of induction maintenance dropped people from 3 or 4 drugs to just 2 drugs, which didn't turn out to be enough. There are no great studies of the 4 to 3 approach, but lots of doctors and patients have tried it, and it seems to work very well.
For you, the proof is in the pudding. That is, if your viral load stays down, the approach is working. In general, if your viral load goes up, say above 2000, that is not what you want to see. As I have said before in this space, "blips" of up to about 200 may not be important, and you may have a blip and go back under control. I am glad you like the new regimen, and if the viral load stays down, it sounds like a good way to go. Make sure to discuss it with your doctor if you have other questions.
Andrew T. Pavia, M.D.
Get Email Notifications When This Forum Updates or Subscribe With RSS
- Are Red Spots An Early Sign Of HIV?
- Does Rectal Bleeding Mean I Have Hiv?
- Burning Red Spots After Rubbing Penis Worried I Have HIV
- Dry Cough After Sex With Stripper Condom Broke Worried I Have HIV
- Itchy Skin After Insertive Anal Sex Sign Of HIV AIDS
- Can You Donate Blood If You Have An Std?
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.